Alert archive / South Carolina / Lake Wind Advisories in 2017

Lake Wind Advisory 9, NWS Columbia, SC

April 3, 201716 counties in South Carolina; 5 counties in Georgia

NWS Columbia, SC issued this lake wind advisory at Apr 3, 2017, 3:52 AM EDT for 16 counties in South Carolina; 5 counties in Georgia. It took effect at Apr 3, 2017, 12:00 PM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Apr 3, 2017, 3:52 AM EDT (07:52 UTC)
In effect from
Apr 3, 2017, 12:00 PM EDT
Expired
Apr 3, 2017, 11:47 PM EDT
In force
12 hr
Issued by
NWS Columbia, SC
All 21 counties

Burke County, GA, Columbia County, GA, Lincoln County, GA, McDuffie County, GA, Richmond County, GA, Aiken County, SC, Bamberg County, SC, Barnwell County, SC, Calhoun County, SC, Chesterfield County, SC, Clarendon County, SC, Edgefield County, SC, Fairfield County, SC, Kershaw County, SC, Lee County, SC, Lexington County, SC, McCormick County, SC, Newberry County, SC, Richland County, SC, Saluda County, SC, Sumter County, SC

The radar

The Columbia radar (KCAE), 28 km from the middle of the area, began a volume at 07:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 7.9 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2017-04-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2017-04-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 156 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
788 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
156 m²/s²
0-3 km storm-relative helicity
199 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

809 
WWUS72 KCAE 030752
NPWCAE

URGENT - WEATHER MESSAGE
National Weather Service Columbia SC
352 AM EDT Mon Apr 3 2017

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-
040800-
/O.NEW.KCAE.LW.Y.0009.170403T1600Z-170404T0800Z/
Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield-
McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-
Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-
Bamberg-
Including the cities of Lincolnton, Thomson, Martinez, Evans, 
Hephzibah, Waynesboro, Lancaster, Elgin, Lancaster Mill, Cheraw, 
Pageland, Mccormick, Newberry, Winnsboro, Winnsboro Mills, 
Camden, Lugoff, Edgefield, Johnston, Saluda, Ridge Spring, 
Seven Oaks, West Columbia, Cayce, Lexington, Red Bank, Oak Grove,
Columbia, Bishopville, Aiken, North Augusta, Sumter, Barnwell, 
Williston, Blackville, Orangeburg, Brookdale, St. Matthews, 
Manning, Summerton, Bamberg, and Denmark
352 AM EDT Mon Apr 3 2017

...LAKE WIND ADVISORY IN EFFECT FROM NOON TODAY TO 4 AM EDT
TUESDAY...

The National Weather Service in Columbia has issued a Lake Wind
Advisory, which is in effect from noon today to 4 AM EDT Tuesday.

* TIMING...This afternoon and tonight. 

* WINDS...Southeast to South winds 15 to 25 knots, with gusts up
  to 30 knots, this afternoon. Southwest winds 15 to 25 knots,
  with gusts up to 30 knots, tonight. Higher gusts near
  thunderstorms. 

* IMPACTS...Strong wind and rough chop will create hazardous
  conditions on area lakes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Lake Wind Advisory indicates that winds will cause rough chop
on area lakes. Small boats will be especially prone to capsizing.

&&

$$
1 follow-up statement
630 
WWUS72 KCAE 040347
NPWCAE

URGENT - WEATHER MESSAGE
National Weather Service Columbia SC
1147 PM EDT Mon Apr 3 2017


GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-
040500-
/O.CAN.KCAE.LW.Y.0009.000000T0000Z-170404T0800Z/
Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield-
McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-
Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-
Bamberg-
Including the cities of Lincolnton, Thomson, Martinez, Evans, 
Hephzibah, Waynesboro, Lancaster, Elgin, Lancaster Mill, Cheraw, 
Pageland, Mccormick, Newberry, Winnsboro, Winnsboro Mills, 
Camden, Lugoff, Edgefield, Johnston, Saluda, Ridge Spring, 
Seven Oaks, West Columbia, Cayce, Lexington, Red Bank, Oak Grove,
Columbia, Bishopville, Aiken, North Augusta, Sumter, Barnwell, 
Williston, Blackville, Orangeburg, Brookdale, St. Matthews, 
Manning, Summerton, Bamberg, and Denmark
1147 PM EDT Mon Apr 3 2017

...LAKE WIND ADVISORY IS CANCELLED...

The National Weather Service in Columbia has cancelled the Lake
Wind Advisory.


$$

What forecasters said that day

The local office's own words before this lake wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this lake wind advisory went out at Apr 2, 10:43 PM EDT, 5 hours 9 minutes earlier.

Area forecast discussion, Apr 2, 10:43 PM EDT, 5 hours 9 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
1043 PM EDT Sun Apr 2 2017

.SYNOPSIS...
High pressure along the Outer Banks will continue to move
offshore overnight. The next weather system will arrive Monday
bringing a chance of showers and thunderstorms. Another system
will also be possible Wednesday into Wednesday night. Dry
weather returns for the end of the week into the weekend.

&&

.NEAR TERM /THROUGH MONDAY/...
Surface high pressure will shift offshore tonight while a 500mb
upper ridge axis traverses the forecast area. Increasing
southerly low level flow off the Atlantic will allow for
moisture to increase across the region through early Monday
morning and low clouds are likely to develop. IR loop already
showing stratus developing along the I-95 corridor. Obs at
Orangeburg and Walterboro indicating ceilings from 1k to 2k. The
area appears to be gradually expanding with time. Increasing
moisture and clouds along with boundary layer winds staying up
will result in mild above normal overnight lows tonight in the
low/mid 50s north to upper 50s/low 60s south/east. With
strengthening low level jet to 35 to 40 knots by
morning...bumped up winds slightly overnight across the CWA.

&&

.SHORT TERM /MONDAY NIGHT THROUGH TUESDAY NIGHT/...
Not much as changed from previous thinking that Monday could be
a very active weather day across the Midlands and Central
Savannah River Area. SPC has much of the area under an Enhanced
Risk..Upstate into the CSRA/Midlands for Monday/Monday night
with the remainder of the area to the north/east in a Slight
Risk. A strong upper level trough moves through the area. A
warm front will be lifting northward through the forecast area
during the day, with a trailing cold front then moving through
Monday night. Models still showing the possibility of a line of
thunderstorms moving towards the FA during the afternoon and
evening hours. The storms may be severe as they move across the
area Monday afternoon and evening. The main threat will be
strong damaging winds...hail along with the possibility of a few
tornadoes.

Forecast instability early in the day is weak, then becomes
moderate during the afternoon and evening with lifted index
values still forecast near -3C to -7C. Moderate CAPE values
forecast during peak heating hours, with the highest instability
closer to the CSRA and western FA. Timing appears to be from
early afternoon into the evening hours. Strong low-level jet out
of the southwest will help to transport moisture northward
during the day. PW values between 1.5 to 1.8 inches with some
areas approaching 2 inches. WPC has western half of SC and
central GA in a marginal risk of excessive rainfall. Could see
some localized heavy rainfall and flooding. With the strong
jet, the shear across the area will be favorable for severe
storms. Will continue to advertise likely to categorical pops
thinking most of the area will see measurable precipitation with
an areal average around one half inch to over 1 inch with
locally higher amounts certainly possible from storms. Much of
the activity will be pushing off to the east of the area late
Monday.

Temperatures on Monday will be inhibited by cloud cover but
still reach the upper 70s to lower 80s. Lows Monday night will
also remain well above normal in the 60s due to cloud cover and
well mixed boundary layer.

For Tuesday, dry weather will briefly return to the region as
dry surface high pressure moves through behind the exiting
front. PW values drop back below an inch. Tuesday night will
also remain dry, but moisture will be on the increase again from
the west as another potent system begins moving towards the
region. Highs on Tuesday continue rather warm, with readings in
the low to middle 80s. Lows Tuesday night, in the mid to upper
50s.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
Another strong weather system will be pushing towards the fcst
SuperBlend 02.12Zeastern US on Wednesday. Showers and storms
being shown just off to the southwest of the forecast area early
Wednesday morning, and these will spread across the region
through the day. The cold front associated with this system will
not move through the FA until late Wednesday night. Until that
occurs, expect likely to numerous showers and thunderstorms to
occur from Wednesday afternoon through much of Wednesday night.
This system will have good dynamics associated with it, with the
exit region of the upper jet and diffluent 500mb flow combining
with a 50+ knot low level jet. Winds will be strong with this
system and a lake wind advisory may be required Wednesday
evening.

Once the front pushes east Thursday morning, we return to a
quieter weather pattern for the remainder of the forecast
period. A broad upper trough will set up across the eastern
half of the country, and northwesterly flow will keep conditions
dry. Temperatures during the extended period will fall to near
or below normal Thursday through the weekend.

&&

.AVIATION /03Z MONDAY THROUGH FRIDAY/...
IFR conditions will likely develop tonight. Strong thunderstorms
may occur Monday afternoon.

An onshore flow with a developing warm front and isentropic lift
should result in the development of IFR ceilings overnight. Fog
will likely be limited by the initial dry near-surface layer and
boundary layer mixing. We followed the GFS LAMP for the timing.
A strengthening low-level jet should help support enhanced low-
level wind shear until warm frontal passage. The warm front
will likely lift north of the area during the day but moisture
will remain high ahead of an approaching cold front. Expect
numerous showers and thunderstorms. Strong shear and significant
instability in the warm sector may lead to thunderstorms with
damaging wind and hail in the afternoon. Followed the GFS LAMP
for the general wind forecast. The guidance suggests gusts
around 25 knots during the afternoon.

EXTENDED AVIATION OUTLOOK...Expect breezy conditions Monday
evening and there may be lingering strong thunderstorms. It will
be dry but breezy Tuesday. Another frontal system may bring
thunderstorms Wednesday and Wednesday night. It will likely be
breezy Thursday and Friday.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&

SYNOPSIS...99
NEAR TERM...99
SHORT TERM...99
LONG TERM...99
AVIATION...99
Hazardous weather outlook, Apr 2, 4:31 AM EDT, 23 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
431 AM EDT Sun Apr 2 2017

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-030845-
Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield-
McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-
Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-
Bamberg-
431 AM EDT Sun Apr 2 2017

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Severe weather is possible Monday afternoon and Monday night.

Breezy conditions possible Monday afternoon through Tuesday.

Severe weather possible Wednesday afternoon and Wednesday night.

Breezy to windy conditions possible Thursday through Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 3, 12:06 PM EDTSpecial Weather StatementCAEEdgefield, McCormick24 min
Apr 3, 1:42 PM EDTSpecial Weather StatementCAEAiken33 min
Apr 3, 2:20 PM EDTAreal Flood AdvisoryCAELexington, Richland48 hr
Apr 3, 2:27 PM EDTAreal Flood AdvisoryCAELexington, Richland2 hr
Apr 3, 2:47 PM EDTSevere Thunderstorm WarningCAEMcCormick58 min
Apr 3, 3:07 PM EDTSevere Thunderstorm WarningCAEAiken, Barnwell53 min
Apr 3, 3:17 PM EDTSevere Thunderstorm WarningCAEFairfield, Newberry, Saluda58 min
Apr 3, 3:28 PM EDTSevere Thunderstorm WarningCAEEdgefield62 min
Apr 3, 3:31 PM EDTTornado WarningCAEEdgefield, McCormick29 min
Apr 3, 3:42 PM EDTSpecial Weather StatementCAEKershaw33 min
Apr 3, 3:42 PM EDTTornado WarningCAEBarnwell48 min
Apr 3, 3:57 PM EDTSevere Thunderstorm WarningCAEAiken, Barnwell, Lexington33 min
Apr 3, 4:10 PM EDTSevere Thunderstorm WarningCAEFairfield, Kershaw, Lancaster65 min
Apr 3, 4:12 PM EDTAreal Flood AdvisoryCAELexington, Richland3 hr
Apr 3, 4:15 PM EDTSevere Thunderstorm WarningCAECalhoun, Lexington, Newberry, Richland, Saluda45 min
Apr 3, 4:18 PM EDTSevere Thunderstorm WarningCAEBamberg, Calhoun, Orangeburg42 min
Apr 3, 4:32 PM EDTSevere Thunderstorm WarningCAEAiken, Barnwell28 min
Apr 3, 4:33 PM EDTTornado WarningCAELexington26 min
Apr 3, 4:51 PM EDTFlash Flood WarningCAERichland114 min
Apr 3, 4:51 PM EDTSevere Thunderstorm WarningCAEChesterfield, Kershaw, Lee, Sumter54 min
Apr 3, 4:55 PM EDTSevere Thunderstorm WarningCAEKershaw, Lee, Richland, Sumter50 min
Apr 3, 4:57 PM EDTSevere Thunderstorm WarningCAEBamberg, Calhoun, Clarendon, Orangeburg48 min
Apr 3, 5:01 PM EDTSevere Thunderstorm WarningCAECalhoun, Kershaw, Richland33 min
Apr 3, 5:11 PM EDTTornado WarningCAECalhoun, Sumter34 min
Apr 3, 5:45 PM EDTSevere Thunderstorm WarningCAEChesterfield15 min
Apr 3, 5:46 PM EDTSevere Thunderstorm WarningCAEClarendon, Lee, Orangeburg, Sumter29 min
Apr 3, 2:34 PM EDTSpecial Weather StatementCAEBurke26 min
Apr 3, 2:41 PM EDTTornado WarningCAEBurke34 min

Nearby

Lake Wind Advisories in South Carolina, 2017Lake Wind Advisories in Georgia, 2017Every lake wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.